An extract from the book by Linda Gamlin
Drugs that can make you worseAspirin and its relatives have a very bad effect on some people with rhinitis and/or asthma (see box on p. 151). Unfortunately, recent research shows that paracetamol is not safe either. It makes asthma more likely to develop in those who do not yet have the disease, and increases the severity of asthma symptoms for those who do. Unlike aspirin, paracetamol affects everyone, because it lowers the levels of a natural antioxidant, called glutathione, which the body makes to protect the lungs from oxidants. The greatest effects are seen in people who take paracetamol regularly (once a week or more), but even an occasional dose makes some difference.
All the other drugs that can make you worse are prescription drugs, and your doctor should be alert to the dangers. But doctors are overworked and sometimes forget, so it is sensible to know about the risks for yourself. If you have any doubt about the drugs you are taking, ask a pharmacist.
Beta-blockers are a major hazard for people with allergies. They can make the airways contract, and can bring on a serious asthma attack. They also make anaphylaxis more likely in someone who already has allergic reactions (see p. 59) and they increase the risk of a severe reaction to immunotherapy (see p. 166) or skin-prick tests (see p. 91). Beta-blockers are prescribed for high blood pressure-angina and other heart problems, migraine and thyroid disease. There are alternative drugs in all cases. Sometimes asthma develops in people who have been taking beta-blockers for years. The beta-blockers are not responsible for this, but once asthma has begun, they will make symptoms worse. Eye drops for the treatment of glaucoma may also contain beta-blockers and can have a bad effect on asthmatics.
ACE inhibitors, used for heart conditions, may cause a cough and airway narrowing. They may also increase the risk of a severe reaction to immunotherapy.
Female hormones affect asthmatics, so taking the contraceptive pill or hormone replacement therapy (HRT) may make asthma worse. Progesterone-only contraceptive pills tend to cause fewer problems.
The drug isoniazid (INH), prescribed for tuberculosis, makes the body far more susceptible to histamine in foods (see p. 200).
An allergic reaction to a specific drug (e.g. penicillin) can also occur in some people, resulting in urticaria, or even anaphylactic shock.
Aspirin sensitivityAspirin sensitivity is not an allergic reaction, because neither IgE nor mast cells are involved. What causes this problem is a metabolic abnormality a malfunction in one aspect of the body's chemistry. The details of this are very complicated: you may want to skip the next three paragraphs and simply read about how to cope with the problem.
The exact nature of aspirin sensitivity is still far from clear, but it seems to involve a relatively poor production of prostaglandins, combined with a plentiful production of leukotrienes. Both these substances are messenger chemicals which, broadly speaking, promote inflammation. But the details of their pro-inflammatory activities differ. It seems that, ideally, the body should have a harmonious balance between the two, and an imbalance produces problems.
Both prostaglandins and leukotrienes are manufactured from certain fats that are found in the diet. These fats, the raw materials, are worked on initially by two different enzymes one that leads to the production of prostaglandins and another that leads to the production of leukotrienes.
If one of these enzymes is defective, it may mean that the other is oversupplied with raw materials, resulting in a serious imbalance between prostaglandins and leukotrienes. In those with aspirin sensitivity, or at risk of developing aspirin sensitivity, the enzyme that produces prostaglandins seems to be defective.
Even in the absence of aspirin, this imbalance in the production of prostaglandins and leukotrienes causes problems. It leads to symptoms such as chronic urticaria (see p. 51) or rhinitis, nasal polyps and asthma (a cluster of symptoms that is commonly called triad see p. 28).
Taking aspirin can make the imbalance between prostaglandins and leukotrienes even worse in a person with this underlying abnormality. Aspirin exerts its painkilling effects by disabling the main prostaglandin-making enzyme the enzyme that is already defective.
When someone with aspirin sensitivity takes aspirin, they may suffer worsening asthma, a severe asthma attack or the worst-case scenario collapse. This is a potentially fatal reaction, similar to anaphylaxis, requiring emergency medical treatment (see p. 101).
The greatest puzzle about aspirin sensitivity is why it often takes so long to develop in someone who already has the symptoms of triad indicating the basic metabolic abnormality. It may be as much as 20 years from when someone has their first triad symptoms to when they begin reacting badly to aspirin.
If you have triad symptoms already, but no aspirin sensitivity yet, what should you do? Unfortunately, there are no safe tests for aspirin sensitivity at present taking a small dose of aspirin and seeing what happens is very hazardous. It is probably best to assume that you are going to become sensitive to aspirin at some stage, and avoid all aspirin and aspirin-like drugs. Caution is the best plan here because aspirin sensitivity can come on very suddenly, and be life threatening the very first time it occurs. Note that some triad sufferers have polyps and rhinitis but no asthma until they actually develop aspirin sensitivity a dose of aspirin suddenly brings on their first asthma attack plus other symptoms of aspirin sensitivity.
Avoiding aspirin itself is not difficult, but aspirin-like drugs pose more of a problem. Every year there are a number of deaths from these drugs. Some cases occur because a busy doctor momentarily forgets that a patient should not take these drugs. The drugs that need to be avoided are all known as non-steroidal anti-inflammatory drugs (NSAIDs), COX-1 inhibitors or COX-2 inhibitors. However you will not see either of these names on the packet. These drugs are very widely used for pain relief (e.g. in headache and backache remedies such as Nurofen), for the treatment of arthritis, and for several other inflammatory diseases.
There are dozens of non-steroidal anti-inflammatory drugs available, and many are sold under several different brand names. The list grows every year, as new drugs or new brands are launched. The only way to avoid these drugs is to be very cautious:* When buying any cold- or flu-remedies, painkillers, medicines for sprains or sports injuries (including those you apply directly to the skin), headache tablets or migraine tablets, always buy them at a chemists shop rather than a supermarket, and check with the pharmacist that they do not contain aspirin or aspirin-like drugs.* Be cautious also about remedies for an upset stomach. A few (e.g. Alka-Seltzer) contain aspirin.* Don't take any drugs unless you are 100% sure of what they contain. Remember that the ingredients of a familiar brand name can sometimes change read the label every time.* When a doctor prescribes any new drug, always mention that you are sensitive to aspirin, or that you have triad symptoms. Alternatively, check with the pharmacist when the prescription is filled.* Aspirin-free painkillers almost always contain paracetamol, a drug which can cause a severe reaction (similar to the collapse induced by aspirin itself) in about 5% of those with aspirin sensitivity. If you are taking paracetamol for the first time, start with half a tablet. Be sure that, for the next 2-3 hours, you have a way of getting to hospital quickly should you start to feel ill. (Note that paracetamol has an entirely separate effect, increasing the severity of asthma, and it is best not to take it too often see box on p. 150.)
Avoiding all aspirin-like drugs will prevent you having anaphylaxis or severe attacks of asthma. Unfortunately, triad symptoms will not go away however careful you are about avoiding aspirin.
It is well worth trying the new anti-leukotriene drugs (see p. 149), especially if you have aspirin-induced asthma. They seem to help with triad symptoms by curtailing the activities of leukotrienes and so redressing the balance between leukotrienes and prostaglandins.